SECTIONS
What would you like to know?
Share this Story
/

The antibiotic reaction you never expect your kid to have

Monica Beyer is a mom of four and has been writing professionally since 2000, when her first book, Baby Talk, was published. Her main area of interest is attachment parenting and all that goes with it, including breastfeeding, co-sleepin...

My daughter had the kind of antibiotic reaction you only read about in medical books

When my 5-year-old daughter told me her feet hurt, I wasn't terribly surprised. In the previous week-and-a-half, she'd already been through a couple different illnesses, and I assumed that she was just feeling the effects of being worn down. A quick glance at her ankles, though, told me that this was not what was going on.

They were red and slightly swollen.

MoreThe hairy parenting issue I'm not about to get tangled up in

This whole ordeal started routinely enough. She began running a fever about 10 days prior to the ankle problem. She spiraled downward pretty quickly, and I got her into her pediatrician right away (as a mom of 20 years, I can usually tell when something is probably viral and when something needs attention). Her rapid strep test was positive, so we were sent home with an antibiotic called Omnicef. She started to improve within a few days, so I assumed we were in the clear.

However, it was not to be. She stopped her uphill climb and tumbled back down about a week later, when she developed a severe cough. Another pediatrician visit turned up a new issue — now, they said, she had walking pneumonia. We stopped her Omnicef, started on Zithromax (another antibiotic that works better on walking pneumonia) and again, she seemed to get better.

Fast forward to the day she told me her feet hurt. I wasn't expecting to see anything when I looked at them… after all, she'd been through two significant illnesses and was probably sore and tired from her recovery. Bright red swollen ankles, however, told a different story.

My daughter had the kind of antibiotic reaction you only read about in medical books
Image: Monica Beyer

I immediately began to worry that she was developing juvenile arthritis (her sister is afflicted with that chronic autoimmune disease). Saturday is walk-in clinic day at her doctor's office so we went right in.

MoreMicrocephaly: What moms need to know about the condition caused by Zika

By the time we got there, she started breaking out in an unusual rash all over her legs and arms, and her knee, toe, and ankle joints on both sides of her body had turned red and started to swell like crazy. Under those harsh fluorescent lights, it looked completely terrible. The doctor looked through her recent history, looked her over and sent off a ton of bloodwork.

The pediatrician on duty that day did nothing to allay my fears. We were there a total of two-and-a-half hours, during which he said that she could have rheumatic fever, reactive arthritis or juvenile arthritis — none of which are nice things. We were sent home with a steroid and while she improved within about 36 hours, I was still completely puzzled by the experience.

Her bloodwork came back pretty clean, but I booked an appointment with my older daughter's rheumatologist anyway. I wasn't satisfied with the incomplete explanation we'd received, and I wanted to have her looked over by a specialist. I had taken plenty of photos of my girl's joints and rash, so along with that, her exam and the timeline I gave for her experience, the doctor had a pretty good idea what had happened.

My daughter had the kind of antibiotic reaction you only read about in medical books
Image: Monica Beyer

It wasn't a traditional allergic reaction, she didn't have rheumatic fever and she didn't have signs of juvenile arthritis. Instead, the doctor said that she had likely suffered from a serum sickness-like reaction to the antibiotic. Of course, I had no clue what she was talking about, so she explained that some drugs cause unusual reactions like my daughter experienced — it usually pops up between seven and 14 days after starting on the drug, and can include joint pain, joint swelling and an unusual rash.

Traditional serum sickness can develop after someone is given an antivenom or antitoxin (for example, after a snake bite), but for some reason, and for some people, a similar reaction can happen after taking antibiotics or a few other drugs.

More: I buried my child on my anniversary and it just plain sucks

Also, it's pretty rare. Its reported incidence for kids who were treated with an antibiotic called cefaclor (related to the medication she was on) is around two out of every 100,000 kids, and that's one of the more common causes of serum sickness-like reactions. For kids on other antibiotics, it's even more rare.

There is good news, too — usually these sorts of reactions, while scary and painful, are limited, and she has no ongoing ill effects from her experience. Of course, now she will not be able to take Omnicef ever again, so in addition to her allergies to other drugs, we'll have fun times trying to figure out what to give her next time she gets sick.

Comments
Hot
New in Parenting
Close

And you'll see personalized content just for you whenever you click the My Feed .

SheKnows is making some changes!